What is SYNCOPE (Fainting)?

Syncope is diagnosed when a patient experiences a sudden, brief loss of consciousness.

Why does this happen and how may it affect the patient's health?

Syncope may result from a variety of cardiac and non-cardiac causes.
The most common mechanism for syncope is a decrease in the amount of blood flowing to the brain as a result of a reduction in the cardiac output (amount of blood being pumped out of the heart). The latter is most often caused by electrical instability of the heart (arrhythmia).

Heart rates less than 35 or greater than 180 beats per minute may cause syncope. When the heart is diseased, less extreme heart rate alterations may be causal. Slow heart rates (brady-arrhythmias), especially those with a sudden onset, can cause syncope. These are most common in the elderly and are due to scarring and lack of blood supply to specialised heart fibres that conduct the electrical impulse in the heart to cause synchronised pumping (contraction) and relaxation (filling) of the heart.

Certain drugs used to treat heart disease can also cause brady-arrhythmias; these include

  • Beta-blockers
  • Certain calcium antagonists
  • Digoxin

Fast heart rates (tachy-arrhythmias) that cause syncope may be related to

  • Insufficient blood supply to the heart muscle (ischaemia)
  • Heart failure
  • Drug toxicity
  • Electrolyte abnormalities (too high or too low blood levels of e.g. Calcium, Potassium, Magnesium)
  • Abnormal electrical pathways in the heart (pre-excitation)

Syncope with chest pain may rarely be the result of a substantially reduced blood supply to a large area of the heart. This weakens the heart contractility, so that the cardiac output is reduced sufficiently to cause a reduction in blood flow to the brain, resulting in syncope.

Effort (exertional) syncope suggests an abnormality preventing the heart from ejecting blood; examples include

Severe aortic valve stenosis

  • This is common in the elderly
  • A valve opens and closes to allow the passage of blood in the heart
  • The aortic valve allows blood to drain from the left ventricle (main pump of the heart) into the aorta (a large artery that delivers oxygen-rich blood to the body)
  • Stenosis means that the valve cannot open fully

Hypertrophic cardiomyopathy

  • Patients are born with this abnormality
  • The heart muscle in the left ventricle is abnormally thick and may even impede the flow of blood out of the heart during contraction
  • Some patients also have associated electrical abnormalities (arrhythmias) that worsen the problem

Inability of the pump on the right side of the heart (right ventricle) to drain blood freely into the lungs. This may be caused by high blood pressure in the lungs (pulmonary hypertension) or clots blocking the blood vessels of the lungs (pulmonary thromboembolic disease).

Under-filling of the pump (ventricle) of the heart, due to

  • The muscle being stiff and unable to relax so that blood can flow into it (reduced ventricular compliance), or
  • The heart being compressed by fluid in the sac (pericardium) around the heart (cardiac tamponade)

OTHER CAUSES of syncope

Syncope may be caused by a reduction in the amount of blood returning to the heart via the veins. This mechanism is implicated in syncope that occurs during coughing or micturition (passing urine).

A sudden reduction in BP (postural hypotension) can occur when patients stand up too quickly. This is more common in the elderly and is due to too slow an increase in heart rate and blood vessel constriction.

Vasodepressor syncope (a simple faint) occurs when a slowing of the heart rate rather than a compensatory increase in heart rate follows vasodilatation (opening of the blood vessels). Immediately before the faint, many patients experience hyperventilation.

Syncope may be due to under-filling of the blood vessels (hypovolaemia); this may be the result of

  • Severe dehydration (vomiting and diarrhoea; excess use of diuretics causing the patient to pass urine)
  • Vasodilators (drugs that open the blood vessels), especially in the elderly
  • Blood loss

Hyperventilation causes a reduction in the amount of carbon dioxide in the blood. This narrows (constricts) the blood vessels to the brain and causes syncope.

Other rare causes of syncope include

  • Weight-lifting
  • Stroke

Common non-cardiac causes of syncope

  • During or after a seizure (fit)
  • Low blood sugar (hypoglycaemia)
  • A sudden reduction in blood pressure that occurs after standing upright (postural hypotension)
  • Low BP (hypotension) from a serious drug reaction (anaphylaxis) e.g. Penicillin

What symptoms may the patient experience?

During a syncopal episode, the patient becomes unresponsive and collapses.

Warning symptoms may include feeling

  • Faint
  • Dizzy, or
  • Light-headed

Patients are more likely to progress to a syncopal state in the upright position.

Syncope of cardiac origin typically occurs suddenly and ends abruptly and spontaneously. It is most commonly due to an arrhythmia (irregular heartbeat).

Vasovagal syncope

  • Typically precipitated by unpleasant physical or emotional stimuli e.g. pain, fright or sight of blood
  • Usually occurs in the upright position
  • Often preceded by nausea, weakness, yawning, visual blurring or sweating

Orthostatic hypotension due to underlying hypovolaemia

  • Most commonly seen after prolonged bed rest in elderly patients, with severe varicose veins (blood pools in them), or with a variety of drugs
  • Occurs after assuming the upright posture
  • Although there is no sudden change in posture, similar mechanisms also cause syncope in healthy persons standing for long periods without moving e.g. parade square faints

Syncope due to seizures

  • Abrupt in onset
  • Associated with muscular jerking or convulsions, incontinence or tongue biting
  • Confusion may be present after the fit
  • Syncope may also occur after the seizure (postictal state)

Syncope may occur after a large blood clot blocks the blood vessels in the lungs, thereby preventing the passage of blood through the lungs (pulmonary embolism)

  • This is often associated with shortness of breath, chest discomfort or low blood pressure
  • In severe cases, the patient may have a blue discoloration (cyanosis) due to insufficient oxygenated blood

How is the diagnosis made and what special investigations are required?

DIAGNOSIS

A careful history and examination are required to determine the presence of a neurological (brain and nervous system), or cardiac disorder.

Syncope due to cardiac disorders is associated with an increase in mortality (particularly sudden death) and requires careful delineation.

The history may suggest the aetiology (cause) by defining the

  • Age at onset 
Home     Browser     Disclaimer    Privacy Policy    Cms    Webmaster   
© 2018 Department of Cardiothoracic Surgery University of the Free State - All Rights Reserved
Chillies